Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 90, NWS Grand Rapids, MI

August 2, 2000Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2000, 5:31 PM EDT for Montcalm County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2000, 5:31 PM EDT (21:31 UTC)
Expired
Aug 2, 2000, 6:00 PM EDT
In force
29 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 56 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS53 KGRR 022131
SVRGRR
MIC117-022200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 PM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 600 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WYMAN...OR ABOUT 10 MILES NORTH OF
  STANTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CEDAR LAKE...MCBRIDE AROUND 540 PM EDT
   VESTABURG AROUND 550 PM EDT
   CRYSTAL AROUND 600 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

RJD/TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT WED AUG 2 2000

...DRY WEATHER ON THE WAY...

ONCE THE COLD FRONT CROSSES SOUTHWEST MICHIGAN THIS EVENING COOLER
AND DRIER AIR MOVES IN WITH SFC HIGH PRESSURE.  SFC WINDS BECOME
ANTICYCLONIC AFT 06Z AND WITH THE DRY AIR (1000 TO 500 MEAN RH 30
PCT AT 12Z THU) AND NORTH WINDS TO ALMOST 700 MB... CLEARING IS
NEARLY CERTAIN OVERNIGHT.  WILL FCST LOWS MID TO UPPER 50S NORTH...
NEAR 60 SOUTH.

THURSDAY THE INVERSION HEIGHT WILL FALL TO NEAR 5000 FT SO ONLY
LIMITED CU EXPECTED.  SIMILAR 1000/850 TEMP AND THICKNESS IN JULY
GAVE US HIGHS FROM MID TO UPPER 70S... SO WILL FCST HIGHS CLOSE TO
MOS.

THURSDAY NIGHT FINDS THE HIGH OVER LOWER MICHIGAN WITH MEAN
1000 TO 500 HR NEAR 25 PCT WITH LIGHT WINDS SO GOOD RADIATIONAL
COOLING EXPECTED... LOWS BELOW MOS.

NEXT SYSTEM COMING OVER THE TOP OF THE UPPER RIDGE WILL RESULT IN
INCREASING CLOUDINESS LATER FRIDAY BUT AT THIS POINT WILL BE
OPTIMISTIC AND FORECAST MOSTLY SUNNY.  THICKER CLOUDS WILL MOVE IN
FRIDAY NIGHT.

IN SHORT TERM CAPES STILL IN THE 1500 TO 2800 RANGE OVER CWA AND
FRONT JUST ABOUT TO COME THROUGH MKG AT 18Z. NVA INHIBITING CONVECTION
OVER SW LWR MI BUT SFC DEWPOINTS IN LOWER TO MID 70S NEAR JXN... SO
EXPECT CONVECTION TO DEVELOP EAST OF GRR LATE THIS AFTERNOON.
CONVECTION OVER WI NOT MAKING ACROSS LAKE DUE TO LAKE BREEZE/NNE
WINDS BEHIND FRONT SO DO NOT SEE THAT REACHING GRR AREA. THUS...
WILL HAVE SCT TSTMS ERN 1/2 CWA THIS EVENING AND CLEARING EVERYWHERE
OVERNIGHT.

ZONES BY 400 PM.

WDM

EXTENDED FORECAST DISCUSSION...
WILL MAINTAIN THE THEME OF THE PREVIOUS EXTENDED FORECAST... WHICH
KEPT THINGS DRY UNTIL LATE SATURDAY. THE WESTERN UPPER RIDGE
FLATTENS SOME DURING THE EXTENDED PERIOD... AS SHORTWAVES RIDE
OVERTOP OF IT AND TRY TO DIVE INTO THE NORTHEAST US. THE UPPER FLOW
LOOKS AS THOUGH IT WILL BECOME ZONAL FOR A SHORT TIME AS THE WESTERN
RIDGE FLATTENS... BUT IT DOES APPEAR THAT THINGS WILL AMPLIFY ONCE
AGAIN ON AND BEYOND DAY 5. IT/S DEFINITELY TOO EARLY TO CALL... BUT
SOME OF THE NEW GUIDANCE SUGGESTS THE WESTERN RIDGE MAY RE-ESTABLISH
ITSELF A BIT FURTHER EAST NEXT WEEK... WHICH COULD BRING SOME WARMER
WEATHER OUR WAY. IN ANY EVENT... OUR MAIN PCPN CHANCES DURING THE
EXTENDED WILL BE WITH THE WARM FRONT AND MOISTURE RETURN WHICH LOOKS
LIKE IT WILL OCCUR LATE SATURDAY... AND WITH THE COLD FRONTAL
PASSAGE WHICH LOOKS LIKE IT WILL OCCUR SUNDAY/SUNDAY NIGHT. THE
MODELS ARE A BIT DIFFERENT IN THEIR INDIVIDUAL TIMING OF THINGS...
BUT THE GENERAL THEME IS THE SAME. THE LATEST AVN AND CANADIAN
MODELS SUGGEST A POSSIBILITY OF SOME PCPN FRIDAY NIGHT WITH THE
INITIAL SURGE OF WARMER AIR AND MOISTURE... BUT WILL LEAVE THIS OUT
OF THE FORECAST FOR NOW... AND TIE PCPN CHANCES TO THE MAIN WARM
FRONTAL PASSAGE LATE SATURDAY. THE MRF IS SLOWEST TO PUSH THE COLD
FRONT THROUGH... NOT CLEARING IT SOUTH OF THE CWFA UNTIL MONDAY
MORNING. WILL TIME THINGS CLOSER TO THE CANADIAN... WHICH WOULD HAVE
ANY PCPN OUT OF THE AREA BY MONDAY.

TRH

.GRR...NONE.

In the hours before

Special weather statement, Aug 2, 1:00 PM EDT, 4 hours 31 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-031100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT WED AUG 2 2000

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER
OF LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...ISOLATED SEVERE THUNDERSTORMS AREA POSSIBLE THIS AFTERNOON
NORTH OF ROUTE 10 AND EAST OF INTERSTATE 69.  NORTH OF ROUTE 10 THE
GREATEST THREAT WILL BE UNTIL 4 PM.  EAST OF INTERSTATE 69 THE
MOST LIKELY TIME FOR ISOLATED SEVERE THUNDERSTORMS WOULD BE FROM 4
PM UNTIL AROUND 8 PM.  THE GREATEST HAZARDS EXPECTED FROM THESE
THUNDERSTORMS WOULD BE...LOCAL RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR... HAIL UP TO ONE INCH IN DIAMETER... AND WIND GUSTS TO 60
MPH.  THE STORMS WOULD MOVE TO THE EAST AROUND 25 MPH.  SCATTERED
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHWEST MICHIGAN THIS
AFTERNOON AND EARLY EVENING BUT SOUTH OF ROUTE 10 AND WEST OF
INTERSTATE 69 THE GREATEST THREAT WOULD BE BRIEF HEAVY RAIN... PEA
SIZE HAIL AND WIND GUSTS TO 35 MPH. THESE STORMS WILL MOVE NORTHEAST
AT 25 MPH.

DISCUSSION...AT NOON A COLD FRONT EXTENDED NEAR ALPENA TO JUST SOUTH
OF LUDINGTON TO NEAR MILWAUKEE.  THIS FRONT WILL CROSS THE STATE THIS
AFTERNOON AND EARLY EVENING.  AT 1230 PM THIS AFTERNOON AN AREA OF
THUNDERSTORMS HAD DEVELOPED AHEAD OF THAT FRONT AND EXTENDED FROM
NEAR CADILLAC TO LUDINGTON AND WAS MOVING EAST AT 20 MPH.  THAT AREA
OF THUNDERSTORMS WILL BE EAST OF HARRISON BY 400 PM.  AS THIS FRONT
CONTINUES TO MOVE THROUGH SOUTH CENTRAL LOWER MICHIGAN SCATTERED
THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM BIG RAPIDS TO
KALAMAZOO AFTER 200 PM.  THESE STORMS WOULD MOVE ACROSS THE LANSING
TO BATTLE CREEK AREA BETWEEN 3 PM AND 4 PM.  ALL OF THUNDERSTORMS
SHOULD OUT OF SOUTHWEST MICHIGAN BY MID EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY...

HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT AND THURSDAY...
BRINGING DRY WEATHER THAT SHOULD LAST THROUGH LATE SATURDAY. THE
NEXT CHANCE OF THUNDERSTORMS WILL RETURN SATURDAY NIGHT AND SUNDAY.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:00 AM EDTSevere Thunderstorm WarningGRRGratiot, Montcalm45 min
Aug 2, 5:41 AM EDTSevere Thunderstorm WarningGRRGratiot34 min
Aug 2, 4:41 PM EDTSevere Thunderstorm WarningGRRIsabella34 min
Aug 2, 7:12 PM EDTSevere Thunderstorm WarningGRREaton, Ingham48 min
Aug 2, 7:49 PM EDTSevere Thunderstorm WarningGRRJackson41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.